North Carolina, 2014

Damaging Wind in North Carolina, August 16, 2014

August 16, 2014 · NWS ILM · 1 event in 1 county or zone

An isolated severe thunderstorm reportedly brought trees down west of Shallotte, North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An isolated severe thunderstorm reportedly brought trees down west of Shallotte, North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 16, 9:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 9:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1031 AM EDT SAT AUG 16 2014

.SYNOPSIS...
INCREASING HEAT AND HUMIDITY WILL DEVELOP THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK AS A TYPICAL SUMMERTIME PATTERN DEVELOPS. A
WEAK COLD FRONT WILL APPROACH TUESDAY NIGHT BEFORE DISSIPATING
ACROSS THE AREA EARLY WEDNESDAY. HOT TEMPERATURES WITH HIGH
HUMIDITY ARE EXPECTED FOR THE MIDDLE AND LATTER PART OF THE
UPCOMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SATURDAY...THE MAIN FORECAST CHALLENGE CONTINUES TO
BE POPS. THE LATEST NAM IS VERY SPARSE ON THE COVERAGE WITH WHAT
LITTLE IT DEVELOPS LATER AROUND 0300 UTC. THIS APPEARS TO BE
ASSOCIATED WITH A SUBTLE SHORTWAVE. THE RAP CONTINUES TO SHOW MORE
COVERAGE FROM NOW THROUGH THE AFTERNOON HOURS. BASED ON THIS AND
THE FACT THERE ARE A FEW LIGHT SHOWERS POPPING UP IN HORRY
COUNTY...WILL CONTINUE TO ADVERTISE SLIGHT CHANCE POPS FOR THE
REMAINDER OF THE DAY. TEMPERATURE TRENDS LOOK GOOD.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...LONGWAVE TROUGH CENTERED OVER THE CANADIAN
MARITIMES WILL FLATTEN SUNDAY...WITH BRIEF SHORTWAVE RIDGING LIKELY
MOVING OVERHEAD DURING THE EVENING. THIS CREATES WESTERLY MID-LEVEL
FLOW WHICH DRIES THE MIDDLE PORTIONS OF THE COLUMN...WHILE AT THE
SAME TIME HELPS TO WARM TEMPS TO ABOVE NORMAL AT THE SURFACE. BROAD
RETURN FLOW AROUND AN EXPANDING AREA OF HIGH PRESSURE OFFSHORE WILL
PUMP WARM/MOIST AIR INTO THE REGION IN THE LOWER PORTIONS OF THE
COLUMN...CAUSING INCREASED INSTABILITY TO SURFACE PARCELS SUNDAY.
HOWEVER...THE WARMING TEMPS IN THE 850-500MB LAYER COMBINED WITH THE
DRYING FLOW WILL INHIBIT WIDESPREAD CONVECTION. THUS...EVEN AS TEMPS
SOAR INTO THE LOW 90S...CONVECTION WILL BE LIMITED TO THE SEA-BREEZE
BOUNDARY...AND POP IS MAINTAINED ONLY IN THE SCHC RANGE. ANY STORMS
SUNDAY WILL WANE QUICKLY AFTER DARK...AND A WARM NIGHT IS EXPECTED
WITH LOWS ONLY FALLING INTO THE MID 70S AT THE COAST...LOW 70S
INLAND.

THE FOCUS ON MONDAY REVOLVES AROUND A FAIRLY POTENT...BUT
WEAKENING...500MB LOW TRAVERSING JUST NORTH OF THE AREA. AHEAD OF
THIS FEATURE...CONTINUED SHORTWAVE RIDGING COMBINED WITH SW SURFACE
FLOW WILL DRIVE TEMPS AGAIN TO AROUND 95 AWAY FROM THE COAST...AND
AROUND 90 AT THE BEACHES. THE SURFACE REFLECTION OF THIS FEATURE IS
EXPECTED TO REMAIN NORTH OF THE NC/VA BORDER AS IT RACES EAST TO BE
OFFSHORE BY TUESDAY...THUS NO DIRECT IMPACTS ARE EXPECTED LOCALLY.
HOWEVER...INCREASING MOISTURE AS WELL AS SLOWLY THINNING 1000-500MB
THICKNESSES ASSOCIATED WITH THIS IMPULSE WILL CREATE HIGHER POP
CHANCES MONDAY...WITH SCATTERED CONVECTION EXPECTED.
ADDITIONALLY...SHOWERS/STORMS MAY PERSIST TEMPORALLY BEYOND TYPICAL
DIURNAL ACTIVITY AS COLUMN MOISTURE INCREASES THROUGH THE NIGHT
THANKS TO THE CLOSEST APPROACH OF THE MID-LEVEL AND SURFACE
FEATURES. MINS MONDAY NIGHT WILL BE VERY WARM...WITH UPPER 70S
EXPECTED AT THE COAST AND MID 70S WELL INLAND.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 AM SATURDAY...WEAK COLD FRONT WILL APPROACH ON
TUESDAY...POSSIBLY CROSSING THE AREA BEFORE WASHING OUT BY EARLY
WEDNESDAY. THEREAFTER...A PERIOD OF HOT AND HUMID WEATHER IS
EXPECTED FOR THE REMAINDER OF NEXT WEEK.

MID-LEVEL IMPULSE AND ASSOCIATED SURFACE LOW WILL BE MOVING OFF THE
VIRGINIA COAST AT THE START OF THE PERIOD. A WEAK COLD FRONT
TRAILING THE SURFACE FEATURE WILL TRY TO DROP SOUTH INTO THE AREA
LATE TUESDAY NIGHT...BUT IT WILL BECOME ORIENTED PARALLEL TO THE
MID-LEVEL FLOW AND LIKELY STALL JUST NORTH OF THE CWA...ALTHOUGH A
BRIEF WIND SHIFT TO THE NORTH IS POSSIBLE VERY LATE TUESDAY
NIGHT...ESPECIALLY ACROSS NC COUNTIES. LITTLE OTHER IMPACTS ARE
ANTICIPATED...AND TUESDAY WILL FEATURE SLIGHTLY ABOVE NORMAL TEMPS
WITH DIURNAL TSTM CHANCES.

BY WEDNESDAY...AND THEN THROUGH THE REST OF THE PERIOD...EXPANSIVE
UPPER RIDGE BEGINS TO BUILD BACK TO THE WEST AND BLOSSOM ACROSS THE
SOUTHEAST. THE SURFACE HIGH OVER THE WESTERN ATLANTIC IS FORCED TO
RE-ORGANIZE TO THE WEST AS WELL...STRENGTHENING ALONG THE SOUTHERN
TIER...WHICH SUGGESTS A PERIOD OF WELL-ABOVE NORMAL TEMPS FOR LATE
IN THE WEEK. THE ECM AND GFS DISAGREE ON EXACTLY WHERE THE RIDGE
AXIS WILL SETUP...WITH THE ECM KEEPING IT NEARLY OVERHEAD THIS
AREA...WHILE THE GFS DEPICTS IT ACROSS THE MS VLY. WHILE THIS WILL
HAVE LITTLE IMPACT ON TEMPS...WHICH SHOULD BE AROUND 5 DEGREES ABOVE
NORMAL (ALTHOUGH ECM WOULD BE A BIT WARMER)...PRECIP CHANCES WILL BE
DECREASED IN THE ECM SOLUTION VERSUS THE GFS. WILL LEAN ON THE
WARMER/DRIER ECM WHICH IS FAVORED BY WPC AND HAS BEEN MORE
CONSISTENT. STILL WILL EXPECT TO SEE AT LEAST ISOLATED DIURNAL
CONVECTION EACH DAY...AS A TYPICAL SUMMERTIME PATTERN FINALLY
RETURNS TO THE AREA. ADDITIONALLY...WITH THE HIGH TEMPS AND HIGH
DEWPOINTS...EXPECT HEAT INDICES TO REACH OR EXCEED 100 ACROSS THE
AREA ALL OF NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...AREAS OF MVFR DUE TO FOG EARLY THIS MORNING AND AGAIN
TOWARDS THE END OF THE VALID PERIOD. OTHERWISE EXPECT VFR WITH
ISOLATED TO SCATTERED SHRA/TSRA POSSIBLE THIS AFTERNOON.

NEARLY CLEAR SKIES AND LIGHT WINDS PREVAIL ACROSS THE AREA THIS
MORNING...WITH SOME TAF SITES OBSERVING MVFR FOG. EXPECT FOG TO
DISSIPATE OVER THE NEXT FEW HOURS GIVING WAY TO VFR. INTO THE
AFTERNOON HOURS WILL SEE INCREASING SOUTHERLY WINDS AROUND 10 KTS OR
LESS AND FEW/SCT CLOUDS AROUND 4-5KFT. GIVEN ATMOSPHERIC CONDITIONS
AND LATEST FCST SOUNDINGS...COULD NOT RULE OUT ISOLATED TO SCATTERED
SHRA/TSRA...ESPECIALLY ALONG THE AFTERNOON SEABREEZE. THIS
EVENING...ANY CONVECTION WILL TAPER OFF AND VFR WILL PREVAIL WITH
CLEARING SKIES AND WINDS BECOMING LIGHT. GIVEN IDEAL RADIATIONAL
COOLING CONDITIONS...ANTICIPATE MVFR FOG...ESPECIALLY
INLAND...TOWARDS THE END OF THE VALID TAF PERIOD.

EXTENDED OUTLOOK...INCREASING CHANCES FOR ISOLATED TO SCATTERED AFTN
SHOWERS/TSTMS MONDAY THROUGH WEDNESDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SATURDAY...WINDS AND SEAS LOOK GOOD WITH THE MORNING
UPDATE. JMPN7 IS REPORTING WIND SPEEDS IN THE SINGLE DIGITS AND
41110 SHOWING 1.3 FEET. BENIGN CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON HOURS. NO CHANGES TO THE FORECAST.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...HIGH PRESSURE EXPANDING OFFSHORE WILL BE THE
PRIMARY FEATURE TO THE MARINE CONDITIONS DURING THE SHORT
TERM...PRODUCING SW WINDS THROUGH THE PERIOD. INITIALLY...THESE
WINDS WILL BE OF MODERATE STRENGTH...AROUND 10 KTS...BUT WILL
GRADUALLY INCREASE...AND BECOME 15-20 KTS MONDAY AHEAD OF AN
APPROACHING COLD FRONT. SEAS WILL BUILD IN RESPONSE TO THE
STRENGTHENING WINDS...RISING FROM 2-3 FT MUCH OF SUNDAY...TO 3-5 FT
MONDAY NIGHT.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 AM SATURDAY...HIGH PRESSURE OFFSHORE AND A WEAK COLD FRONT
APPROACHING FROM THE NORTH WILL PINCH THE PRESSURE GRADIENT
TUESDAY...DRIVING SW WINDS TO 15-20 KTS MUCH OF THE DAY. THERE IS
STILL SOME UNCERTAINTY INTO HOW FAR SOUTH THIS FRONT WILL REACH
BEFORE WASHING OUT...BUT EXPECT A BRIEF PERIOD OF NORTHERLY WINDS
ACROSS THE NC WATERS VERY EARLY WEDNESDAY...BEFORE SW WINDS RETURN
THROUGH THE END OF THE PERIOD...BUT AT SPEEDS OF ONLY AROUND 10 KTS.
SEAS WILL BE DRIVEN PRIMARILY BY A WIND-WAVE TUESDAY...REACHING 3-5
FT TUESDAY...BEFORE FALLING WEDNESDAY TO 2-3 FT ON THE EASING WINDS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...SHK
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...SGL
Hazardous weather outlook, Aug 16, 11:26 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1226 PM EDT SAT AUG 16 2014

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
171630-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
1226 PM EDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE
HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES FOR MUCH OF
NEXT WEEK. THE MOST UNCOMFORTABLE CONDITIONS ARE EXPECTED DURING
THE MID AND LATER PORTIONS OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-171630-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1226 PM EDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-171630-
INLAND NEW HANOVER-
1226 PM EDT SAT AUG 16 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE
HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES FOR MUCH OF
NEXT WEEK. THE MOST UNCOMFORTABLE CONDITIONS ARE EXPECTED DURING
THE MID AND LATER PORTIONS OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 10:53 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 AM EDT SAT AUG 16 2014

NCZ109-110-SCZ053-054-161700-
COASTAL BRUNSWICK-COASTAL HORRY-INLAND BRUNSWICK-INLAND HORRY-
1153 AM EDT SAT AUG 16 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY AND BRUNSWICK
COUNTIES THROUGH 100 PM EDT...

AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAND...OR ABOUT 6 MILES WEST OF NORTH MYRTLE BEACH...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE LITTLE RIVER...NORTH MYRTLE BEACH...
BROOKSVILLE...CALABASH...CHERRY GROVE BEACH...GRISSETTOWN...
HAMMOND...HAND...IREDELL...LONGS...LONGWOOD AND SEASIDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3387 7891 3398 7869 3395 7865 3397 7865
      3398 7863 3401 7864 3402 7862 3403 7859
      3407 7854 3388 7844 3387 7850 3384 7854
      3382 7866 3377 7877 3373 7882
TIME...MOT...LOC 1553Z 244DEG 8KT 3383 7876

KEEBLER
Special weather statement, Aug 16, 11:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1223 PM EDT SAT AUG 16 2014

NCZ099-109-161715-
COLUMBUS-INLAND BRUNSWICK-
1223 PM EDT SAT AUG 16 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 115 PM EDT...

AT 1224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HONEY ISLAND...OR ABOUT 12 MILES NORTHWEST OF SHALLOTTE...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE ASH...CRUSOE ISLAND...EXUM...
FREELAND...HONEY ISLAND...LONGWOOD...MAKATOKA...NAKINA...OLD DOCK AND
WACCAMAW.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3434 7830 3412 7817 3399 7858 3415 7868
TIME...MOT...LOC 1624Z 243DEG 12KT 3411 7853

BACON

The radar

The Wilmington radar (KLTX), 4 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
August 16, 12:00 PM EST to 12:01 PM EST
Where
Brunswick County, 1.5 mi NNE of Cool Run
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.970, -78.460

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541301.